Alert archive / New Mexico / Tornado Warnings in 2004

Tornado Warning 4, NWS El Paso, TX

September 29, 2004Otero County, New Mexico

NWS El Paso, TX issued this tornado warning at Sep 29, 2004, 5:01 PM MDT for Otero County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2004, 5:01 PM MDT (23:01 UTC)
Expired
Sep 29, 2004, 5:30 PM MDT
In force
29 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 2:40 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KEPZ 292301
TORELP
NMC035-292330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EL PASO TX
500 PM MDT WED SEP 29 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 530 PM MDT

* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 12 MILES WEST OF TIMBERON...OR ABOUT 21 MILES SOUTH OF
  ALAMOGORDO...MOVING EAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  3 MILES SOUTH OF TIMBERON AT 525 PM MDT

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID
WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER
BUILDING OR INTO A DITCH OR CULVERT.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR NEW MEXICO AND TEXAS.

LAT...LON 3272 10600 3249 10602 3248 10561 3274 10564

$$

GNL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at Sep 29, 12:57 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 29, 12:57 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1257 PM MDT WED SEP 29 2004

SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT AS AN UPPER LEVEL TROUGH MOVES THROUGH THE AREA.  A FEW
OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL.
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH EARLY THURSDAY MORNING FOR
ALL BUT EASTERN ZONES.  A DRY WESTERLY FLOW ALOFT WILL OCCUR BEHIND
THE TROUGH AND PERSIST THROUGH THE WEEKEND.  A COLD FRONT WILL PUSH
THROUGH THE REGION SATURDAY THAT WILL LOWER TEMPERATURES SEVERAL
DEGREES.

DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL OCCUR OVER THE NEXT 24HRS AS
CONDITIONS FAVOR STRONG THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.  THE MORNING SOUNDING AT EPZ INDICATED BOTH DIRECTIONAL AND
SOME SPEED SHEAR IN THE PROFILE. ADDITIONALLY CONSIDERABLE MOISTURE
REMAINS AT THE LOWER LEVELS AS PART OF A SOUTHEASTERLY FLOW WITH SOME
MID LEVEL COOLING AND DRYING ALOFT.  AN APPROACHING PACIFIC TROUGH
WILL PROVIDE LARGE SCALE LIFT AND FORCING TO HELP DEVELOP
THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY
OCCURRING OVER WESTERN PORTIONS OF THE FORECAST AREA WITH MORE STORMS
EXPECTED TO SPREAD EASTWARD THROUGH THE EVENING HOURS.  SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT.  WINDS MAY BE
STRONG NEAR STORMS.  WIDE SPREAD HEAVY RAIN DOES NOT APPEAR LIKELY
BUT SOME BRIEF PERIODS OF HEAVY RAINFALL MAY OCCUR WITH A FEW STORMS.

THUNDERSTORMS AND RAIN AND WILL TAPER OFF BY THE EARLY MORNING HOURS
WITH SOME LINGERING SHOWERS AND THUNDERSTORMS POSSIBLE OVER EASTERN
ZONES OF THE FORECAST AREA THROUGH THE DAY ON THURSDAY.  AFTER THE
TROUGH LIFTS OUT OF THE REGION A DRY AND STABLE WESTERLY FLOW ALOFT
WILL FILL IN BEHIND THE TROUGH THAT SHOULD LEAD TO A QUIETER PATTERN.
 A FLAT RIDGE WILL DEVELOP IN THE FLOW BY THE WEEKEND BUT THEN MOVE
EAST. AT THE SURFACE A STRONG COLD FRONT WILL PUSH INTO THE AREA
SATURDAY THAT COULD COOL TEMPERATURES SEVERAL DEGREES.  SOME LOW
LEVEL MOISTURE MAY BE ASSOCIATED WITH THE FRONT BUT NOT ENOUGH TO
MENTION ANY CHANCE OF PRECIPITATION.  THE DRY PATTERN SHOULD CONTINUE
INTO NEXT WEEK WITH A WEST FLOW ALOFT REMAINING IN PLACE.  MODELS
SUGGEST ANOTHER COLD FRONT MAY BE POSSIBLE MONDAY.

PRELIMINARY NUMBERS...

EL PASO               BU 059/080 061/082 058 31200
ALAMOGORDO            BU 053/075 052/079 052 42200
LAS CRUCES            BU 057/079 057/082 056 31000
CLOUDCROFT            BU 040/058 040/061 039 42200
TRUTH OR CONSEQUENCES BU 052/074 048/079 052 41000
SILVER CITY           BU 048/069 047/072 047 41000
DEMING                BU 056/077 052/081 053 30000
LORDSBURG             BU 056/079 054/083 052 30000
SIERRA BLANCA         BU 054/077 058/078 057 31200

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

04
Hazardous weather outlook, Sep 29, 10:49 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1049 AM MDT WED SEP 29 2004

NMZ022>025-030>032-TXZ055-056-292248-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1049 AM MDT WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ABUNDANT MOISTURE AND INSTABILITY GENERATED BY AN APPROACHING UPPER
LEVEL LOW PRESSURE SYSTEM WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT.  SOME OF THE STORMS MAY BE
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF
58 MPH.  BRIEF PERIODS OF HEAVY RAIN MAY ALSO OCCUR NEAR
THUNDERSTORMS. THUNDERSTORMS WILL TAPER OFF AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GNL

In the hours before

Special weather statement, Sep 29, 3:21 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
321 PM MDT WED SEP 29 2004

NMZ022>025-030>032-TXZ055-056-300200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
321 PM MDT WED SEP 29 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR ALL OF SOUTHERN NEW MEXICO AND FAR WEST
TEXAS...

THE WATCH AREA INCLUDES THE CITIES OF EL PASO AND SIERRA BLANCA IN
TEXAS... AS WELL AS LAS CRUCES... TRUTH OR CONSEQUENCES...
ALAMOGORDO... SILVER CITY... LORDSBURG... AND DEMING IN NEW MEXICO.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

ISOLATED STRONG/SEVERE STORMS CONTINUE TO DEVELOP OVER
SOUTHWEST NM IN ADVANCE OF A STRONG SHORTWAVE TROUGH.  THE AIRMASS
OVER THIS REGION IS RATHER MOIST/UNSTABLE DUE TO COLD TEMPERATURES
ALOFT AND STEEP LAPSE RATES. SUFFICIENT VERTICAL SHEAR IS PRESENT FOR
A RISK OF ISOLATED SUPERCELLS STORMS CAPABLE OF LARGE HAIL AND
DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

MPH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 1:11 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna, Sierra49 min
Sep 29, 1:44 PM MDTSevere Thunderstorm WarningEPZDoña Ana46 min
Sep 29, 2:32 PM MDTSevere Thunderstorm WarningEPZDoña Ana43 min
Sep 29, 3:09 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo36 min
Sep 29, 3:21 PM MDTSevere Thunderstorm WarningEPZDoña Ana39 min
Sep 29, 3:42 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo, Luna48 min
Sep 29, 3:42 PM MDTTornado WarningEPZDoña Ana33 min
Sep 29, 3:50 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero40 min
Sep 29, 3:59 PM MDTTornado WarningEPZDoña Ana46 min
Sep 29, 4:25 PM MDTTornado WarningEPZOtero35 min
Sep 29, 4:42 PM MDTSevere Thunderstorm WarningEPZDoña Ana48 min
Sep 29, 4:59 PM MDTFlash Flood WarningEPZDoña Ana76 min
Sep 29, 5:33 PM MDTSevere Thunderstorm WarningEPZOtero42 min
Sep 29, 5:49 PM MDTSevere Thunderstorm WarningEPZDoña Ana56 min
Sep 29, 5:53 PM MDTTornado WarningEPZOtero52 min

Nearby

Tornado Warnings in New Mexico, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.